Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 31, 2001, 3:42 PM MDT for Luna County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2001, 3:42 PM MDT (21:42 UTC)
- Expired
- Jul 31, 2001, 4:25 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Luna County, NM
The radar
The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 312146 SVRELP NMC029-312225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 342 PM MDT TUE JUL 31 2001 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LUNA COUNTY IN SOUTHWESTERN NEW MEXICO * UNTIL 425 PM MDT * AT 336 PM MDT... DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING LINE OF THUNDERSTORMS NEAR DEMING AND WESTWARD ALONG INTERSTATE 10... MOVING NORTHWEST AT 10 MPH. EXPECT WINDS GREATER THAN 55 MPH...HAIL THREE QUARTERS OF AN INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:41 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 31, 2:41 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 241 PM MDT TUE JUL 31 2001 SYNOPSIS... HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL REMAIN NEARLY STATIONARY INTO THE WEEKEND. A DISTURBANCE IN NORTHERN MEXICO WILL MOVE TOWARD THE BORDERLAND TONIGHT AND WEDNESDAY GIVING MOST OF SOUTHERN NEW MEXICO AND WEST TEXAS A GOOD CHANCE OF THUNDERSTORMS. FOR THURSDAY INTO THE WEEKEND THE UPPER FLOW BECOMES MORE EASTERLY AND A BIT DRIER. LOOK FOR THESE DAYS TO HAVE LESS CLOUDS AND A BIT WARMER TEMPERATURES...ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THIS PERIOD. DISCUSSION... SATELLITE IMAGERY SHOWING TWO MAIN SHORT TERM FEATURES. ONE IS REMAINS OF MCS JUST SOUTHWEST OF THE BOOTHEEL. SHOWERS AND CLOUDS HAVE JUST ABOUT DISSIPATED IN THE AREA AND HAVE MOVED WEST. MORE SIGNIFICANT FEATURE IS UPPER LOW JUST SOUTHWEST OF THE BIG BEND. NICE SPIRAL FEATURE TO THIS AS WV IMAGERY SHOWING DRY MOVING OVER CWA FROM THE RIO GRANDE EAST. WRAP AROUND MOISTURE JUST BEHIND THE DRY SLOT ALMOST TO THE EASTERN MARGIN OF THE CWA. MODELS ALL CLOSE IN THE NEXT 36 HOURS HANDLING THIS FEATURE...BUT I LIKE NGM/ETA SOLUTION THE BEST. BOTH MODELS SWING THE LOW NORTHWEST RATHER THAN STRAIGHT NORTH FROM ITS CURRENT POSITION PER AVN. ETA/NGM ALSO BIT SLOWER...STILL KEEPING IT OVER NORTHERN MEXICO TONIGHT...AND THEN OVER THE SOUTHERN CWA WEDNESDAY AFTERNOON. GOOD POTENTIAL TONIGHT FOR LARGE AREA OF THUNDERSTORM COVERAGE...AND AVN HINTS AT MCS DEVELOPMENT LATE TONIGHT OVER THE CWA. THEY DID HIT THIS MORNING'S MCS SO WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ALL NIGHT RAIN WITH LOCALLY HEAVY AMOUNTS. PW'S REMAIN AROUND 1-1.25 INCHES TONIGHT...AND MODIFIED MORNING KEPZ SOUNDING GIVES AROUND 1500 J/KG CAPE FOR THIS AFTERNOON. SINCE I'M LEANING TO SLOWER MOVEMENT OF UPPER LOW...LOOK FOR PRETTY GOOD THUNDERSTORM COVERAGE AGAIN WEDNESDAY. ALTHOUGH UPPER HIGH REMAINS PARKED OVER SOUTHERN PLAINS INTO THE WEEKEND...THE FLOW BECOMES MORE EASTERLY ON THURSDAY. WITH BIT DRIER TRAJECTORY...WILL GO WITH LESS CLOUDS ALTHOUGH KEEP SOME MENTION OF THUNDERSTORMS (SLGT CHC/ISOLATED). EL PASO EB 72/ 95/ 71/ 97/ 73 43411 LAS CRUCES EB 67/ 94/ 66/ 97/ 68 43411 ALAMOGORDO EB 69/ 93/ 68/ 95/ 69 43411 CLOUDCROFT EB 48/ 73/ 47/ 75/ 49 43421 TRUTH OR CONSEQUENCES EB 67/ 92/ 66/ 94/ 67 43411 SILVER CITY EB 59/ 87/ 58/ 89/ 60 53421 DEMING EB 66/ 94/ 65/ 96/ 67 43411 LORDSBURG EB 65/ 93/ 64/ 96/ 65 43411 SIERRA BLANCA EB 68/ 93/ 65/ 95/ 67 43411 .ELP...NONE 17 HEFNER N
In the hours before
Special weather statement, Jul 31, 3:07 PM MDT, 35 minutes before
NMZ022>025-030>032-TXZ055-056-010310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 307 PM MDT TUE JUL 31 2001 ...LOCAL HEAVY SHOWERS LIKELY TONIGHT ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS... MOIST SOUTHEAST FLOW COMBINED WITH AN UPPER DISTURBANCE NEARING THE U.S. BORDER WILL CONTINUE TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND MUCH OF TONIGHT. RADAR IS ESTIMATING A FEW THUNDERSTORMS DROPPING ONE AND ONE-HALF TO TWO AND ONE-HALF INCHES OF RAIN PER HOUR. A FLASH FLOOD WARNING IS IN EFFECT FOR THE ALAMOGORDO VICINITY UNTIL 445 PM. MORE FLOODING IS POSSIBLE TONIGHT WITH SOME OF THESE THUNDERSTORMS. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...nGUSTY WINDS... DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:42 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jul 31, 4:39 PM MDT | Flash Flood Warning | EPZ | Otero | 91 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.